Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2003, 7:28 PM CDT for Terrell County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 7:28 PM CDT (00:28 UTC)
- Expired
- Jun 11, 2003, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 177 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3297 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
861
WUUS54 KMAF 120028
SVRMAF
TXC443-120130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS
* UNTIL 830 PM CDT
* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 19 MILES WEST OF THE TERRELL GAS PLANT...OR
ABOUT 20 MILES NORTHEAST OF SANDERSON...MOVING EAST SOUTHEAST AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
THE TERRELL GAS PLANT
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3038 10232 3028 10226 3018 10183 3041 10180
3046 10225
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:10 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 11, 2:10 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT WED JUN 11 2003 .SHORT TERM... A DRYLINE EXTENDED ROUGHLY FROM LAMESA TO MIDLAND TO WEST OF SANDERSON AT 18Z. AN ISOLATED SEVERE THUNDERSTORM HAS ALREADY DEVELOPED ALONG THIS FEATURE OVER NORTHERN TERRELL COUNTY. VISIBLE SATELLITE IMAGERY ALSO SHOWS TOWERING CUMULUS DEVELOPING ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. WE WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...MAINLY FROM THE WESTERN LOW ROLLING PLAINS TO THE LOWER TRANS PECOS REGION. ANY STORMS THAT DEVELOP WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. OTHERWISE...SKIES SHOULD BE MOSTLY CLEAR OVER THE WESTERN HALF OF THE FORECAST AREA TONIGHT WITH A DRY AIRMASS IN PLACE BEHIND THE DRYLINE. .LONG TERM... THE DRYLINE IS EXPECTED TO MIX BACK AND FORTH ACROSS THE AREA OVER THE NEXT FEW DAYS. THE DRYLINE...AND WEAK SHORTWAVES IN THE UPPER FLOW MAY PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT EACH DAY THROUGH SATURDAY...MAINLY FROM THE EASTERN PERMIAN BASIN/WESTERN LOW ROLLING PLAINS TO THE LOWER TRANS PECOS REGION. A COLD FRONT WILL MOVE SOUTH ACROSS THE FORECAST AREA SUNDAY...AS A SHORTWAVE DEEPENS OVER OKLAHOMA. THE LATEST GFS SHOWS THIS SHORTWAVE AXIS EXTENDING FROM NORTH TEXAS TO THE TRANS PECOS REGION SUNDAY AFTERNOON. WE WILL INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY OVER MOST AREAS EAST OF THE MOUNTAINS. AN UPPER LEVEL RIDGE WILL BUILD OVER THE FOUR CORNERS REGION MONDAY THROUGH WEDNESDAY. WE WILL GENERALLY FORECAST DRY CONDITIONS ACROSS THE AREA THROUGH MIDWEEK. HOWEVER...ANY THUNDERSTORMS THAT BECOME ORGANIZED OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO MAY PROPAGATE SOUTHEAST AND AFFECT OUR NORTHERN COUNTIES LATE AT NIGHT. PRELIMINARY NUMBERS: MAF 70 97 69 97 / 20 20 20 20 CNM 65 98 65 98 / 5 5 5 5 MRF 58 87 57 89 / 5 5 5 5 FST 70 97 69 98 / 10 20 20 20 .MAF... TX...NONE. NM...NONE. 21
Hazardous weather outlook, Jun 11, 2:30 PM CDT, 4 hours 58 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING FROM THE WESTERN LOW ROLLING PLAINS... ACROSS THE EASTERN PERMIAN BASIN... TO THE LOWER TRANS PECOS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP TOMORROW AFTERNOON OVER THE FAR EASTERN PART OF THE AREA. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.
In the hours before
Local storm report, Jun 11, 2:58 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 20 N SANDERSON TX 3 INCH HAIL
06/11/03 TERRELL REPORTED BY PUBLIC.
0100 PM 32 S BAKERSFIELD TX 3 INCH HAIL
06/11/03 PECOS REPORTED BY PUBLIC.Special weather statement, Jun 11, 3:52 PM CDT, 3 hours 36 minutes before
TXZ047-048-052-053-063-069-070-075-082-120200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT WED JUN 11 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON IN SOUTHWEST TEXAS... PECOS AND TERRELL THIS TORNADO WATCH INCLUDES THE CITIES OF... BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...MCCAMEY...RANKIN...SANDERSON... SHEFFIELD AND SNYDER A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 14 min |
| Jun 11, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 19 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.